Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Warfarin and alcohol - please advice

I take about 6 - 8mgs of Warfarin a day following my aortic valve replacement surgery. I have been told not to have more than two small glasses of wine at any one time. Needless to say, this isn t always easy to live with - especially at summer barbeques. What would happen if I exceeded this allowance? How hazardous would it be to my health? We only really ever drink at weekends but I could easily manage a whole bottle by myself over the course of an evening. Sexxychick - I was born with this condition and nothing I did or do exacerbated it. And how would you know what landed me in this position ? I do not drink to excess - a bottle of wine is the most I consume. I take my health seriously (which is why I ask this question). You really mustn t make assumptions like that. It s so offensive and I m sure it wasn t your intent to offend :0) I want to say thank you to you all for taking the time and trouble to write. What a great bunch of people and what great advice. I m worried you all think I m some kind of dipso though I assure you I m not! I m a 45 year old mum of 3 who tries to do her best and likes a glass of wine on a weekend in her own back garden, I m not going round the clubs getting hammered lol For you medical types my average INR since October is 3 which is where it should be I m told. But I will be following your advice since you were all so kind as to offer it. My doctors didn t explain a lot to me after surgery. I was never told not to have cranberries for instance and until this question didn t know it was Vitamin K I need to avoid. I was also put onto painkillers which were making me ill and went cold turkey after only 2 weeks after being told by a doc to just stop taking them with no withdrawal. After a night of HELL he said that s because you stopped the tablets! But most are brilliant. THANK YOU!
Asked On : Fri, 18 Dec 2009
Answers:  1 Views:  516
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics
  User's Response
Acute ingestion of alcohol will decrease the metabolism of coumadin, causing the INR to increase. Chronic (daily) alcohol ingestion induces live enzymes that accelerate the metabolism of coumadin, causing the patient to require more coumadin. A couple of drinks at a summer barbecue isn't a problem---it'll thin your blood a little more. A whole bottle by yourself in one night is a bit excessive and you may get into trouble. Not only will your blood be thinner, but you won't have the usual coordination that you have and may hurt yourself. Try alternating nonalcoholic drinks with your glasses of wine.
Answered: Fri, 18 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor